Lawyers and Settlements
Home Page >> Potential Lawsuit >> FDA Warns of Adverse Events Associated with Post Surgical Intraocular Vancomycin

FDA Warns of Adverse Event with Intraocular Injections of Triamcinolone, Moxifloxacin, and Vancomycin


Washington, DC: The US Food and Drug Administration (FDA) has issued information on an adverse event report concerning a patient who was diagnosed postoperatively with bilateral hemorrhagic occlusive retinal vasculitis (HORV) resulting from injections of a compounded triamcinolone, moxifloxacin, and vancomycin (TMV) formulation. The patient developed HORV after being given injections in each eye at the end of cataract surgery procedures that were done two weeks apart.

HORV is a rare, potentially blinding postoperative complication that has been observed in dozens of patients who have received intraocular injections of vancomycin (anti-infective) formulations toward the end of otherwise uncomplicated cataract surgeries.

The use of intraocular vancomycin has recently been associated with the newly described condition HORV. Characteristics of HORV include a delayed onset (up to three weeks) of sudden painless decreased vision, intraocular inflammation, intraretinal hemorrhage (bleeding within the retina), retinal vasculitis (inflammation within retinal vessels), vascular occlusion (blockage of retinal vessels), and retinal ischemia (lack of sufficient blood supply to the retina). If vancomycin is administered to both eyes, legal blindness is a likely consequence of HORV.

Many ophthalmologists use intraocular vancomycin during cataract surgery with the intent of preventing postoperative endophthalmitis.

The FDA states in its notice that it is unaware of any adequately controlled studies demonstrating the safety and efficacy of intraocular vancomycin in preventing endophthalmitis. Further, there is no FDA-approved vancomycin formulation for intraocular injection. The formulation is usually prepared at the surgical site or obtained in advance of surgery from a compounding pharmacy.

The TMV formulation in the case report was compounded by Imprimis Pharmaceuticals, Inc, according the to the FDA statement.



Legal Help

If you or a loved one has suffered similar damages or injuries, please fill in our form and your complaint will be sent to a lawyer who may evaluate your claim at no cost or obligation.
Published on Oct-4-17


READER COMMENTS

Posted by
Angela Fiorani
on
I had the medicine Vancomycin, Along with another medicine. Within, 5 minutes, I started having breathing where I couldn't breathe, rash, hives, itching, hair pulling, and chest pain. I was in the hospital for a cat bite infection. The doctor approved this to be giving to me at that time. So now it's an allegery to it.

ADD YOUR COMMENT ON THIS ISSUE

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.

*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.